According to statistics, about two-thirds of all women with a psychiatric disorder have children. For certain psychiatric conditions, like schizophrenia and bi-polar disorder, medication is an important part of treatment. But until recently, there has been no research into the safety of anti-psychotics for pregnant women, despite the fact that many medications have been found to have adverse effects on developing fetuses.
Researchers at Emory University in Atlanta set out to change all of that. During their study and investigation, the researchers compared the neuromotor skills of more than 300 six-month-old infants. All of them were born to mothers with a psychiatric disorder, but not all of them took anti-psychotics during pregnancy.
Of the infants tested, only 19 percent born to mothers who had taken anti-psychotics tested in the normal range for motor skill development. The remaining 81 percent displayed lower than normal scores on a standard of movement test, reflexes and posture.
Still, the researchers are uncertain whether or not the medications are actually the cause of the delays found. Published in the April 2 online version of the medical journal Archives of General Psychiatry, the study merely shows an association between taking antipsychotics during pregnancy and motor skill delays in infants.
“Future investigations are warranted to disentangle the relative contribution of anti-psychotic medications, maternal mental illness, [associated] medications and the broader psychosocial context in the developmental trajectory of high-risk infants,” said study author Katrina Johnson, a clinical psychologist at Emory. “Pending such studies, these data support an additional level of scrutiny in medication selection, treatment planning and risk/benefit discussions for women with illnesses who may warrant anti-psychotic [therapy] during gestation.”
For women with psychiatric conditions, it is important to speak to your doctor before stopping your medications. Medications are often an important part of your overall treatment plan and stopping without medical guidance can often lead to serious adverse effects.